Minnesota, 2014

Hail in Minnesota, June 20, 2014

June 20, 2014 · NWS MPX · 5 events in 2 counties and zones

During the early evening of Friday, June 20th, a severe thunderstorm moved across west central Minnesota, into portions of central Minnesota near Wadena, and moved east-southeast across northern Todd County, producing hail and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the early evening of Friday, June 20th, a severe thunderstorm moved across west central Minnesota, into portions of central Minnesota near Wadena, and moved east-southeast across northern Todd County, producing hail and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 3:34 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 20, 3:34 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 334 PM CDT FRI JUN 20 2014

WRF SOLUTIONS CONTINUE TO POINT TO A FEW STRONG TO SEVERE
THUNDERSTORMS ACROSS OUR NORTHERN CWA DURING THE LATE AFTERNOON
AND EVENING AS A COLD FRONT AND MID LEVEL WIND MAX NEAR 50 KNOTS
MOVE IN. ENHANCED CLOUDINESS (ACCAS) IS SEEN BETWEEN FARGO AND
MADISON AT MID AFTERNOON AS ELEVATED INSTABILITY INCREASES. DEEP
LAYER SHEAR IS QUITE ADEQUATE AT 45 KNOTS WHILE LOW LEVEL SHEAR OF
15 TO 20 KNOTS JUST SKIMS OUR FAR NORTHERN MN COUNTIES THROUGH THE
EVENING. SURFACE TROUGHING IS NOTED AHEAD OF THE COLD FRONT FROM
KAXN TO TO THE NORTH METRO. THEREFORE...A SMALL THREAT FOR
TORNADOES WILL EXIST ALONG THIS AXIS AS STORMS MOVE THROUGH.
INDICATED HIGH CHANCE POPS AS WELL FOR THESES AREAS EARLY TONIGHT.
TO OUR SOUTH...MORE THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN
NEBRASKA AND NW IA. SHORT TERM SOLUTIONS WOULD KEEP THE BULK OF
THIS ACTIVITY TO OUR SOUTH TONIGHT WITH ONLY A FEW SHOWERS AND
PERHAPS A THUNDERSTORM REACHING THE I-90 CORRIDOR. LOW CHANCE POPS
HAVE BEEN CONFINED TO THE VERY SOUTH MN FA. OVERNIGHT...WINDS WILL
BECOME LIGHT AND THERE IS CERTAINLY THE THREAT OF FOG WITH VERY
MOIST GROUND IN PLACE. HOWEVER...NAM BUFKIT HYDROLAPSE PROFILES
ARE NOT VERY SUPPORTIVE WITH DRYING IN THE VERTICAL INDICATED
(DEW). IN ADDITION...THERE IS A THREAT THAT MID/HIGH LEVEL
CLOUDINESS WILL OVERSPREAD THE EASTERN AND SOUTHERN FA DURING THE
NIGHT HOURS DUE TO THE STORMS PASSING TO OUR SOUTH. THIS WOULD
KEEP THE SATURATION IN THE LOW LEVELS DOWN A BIT WITH NOT AS MUCH
FOG. THEREFORE...INDICATED PATCHY FOG FOR LATE TONIGHT ACROSS
PARTS OF CENTRAL MN AND WEST CENTRAL WI.

THE FRONT MOVING THROUGH TONIGHT WILL BECOME STATIONARY JUST TO
OUR SOUTH ON SATURDAY. WEAK OVERRUNNING WILL KEEP AT LEAST SMALL
POPS THROUGH MUCH OF THE DAY ACROSS OUR FAR SOUTH AND EAST WITH
THE THREAT SWITCHING BACK TO THE SOUTHWEST AND WEST CENTRAL DURING
THE LATE AFTERNOON AS A MID LEVEL SHORT WAVE APPROACHES. MIX-DOWN
FOR HIGHS INDICATED MIDDLE 80S FROM THE TWIN CITIES ON NORTHWEST
TO MADISON AND ALEXANDRIA. LOWER 80S FORECAST EITHER SIDE OF THIS
AXIS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 334 PM CDT FRI JUN 20 2014

BAGGY PRESSURE PATTERN TO START OUT SATURDAY NIGHT AS ONE LOW PRES
CENTER LINGERS OVER CENTRAL WI WHILE ANOTHER TREKS EWD OVER THE
DAKOTAS...WITH A WOBBLING SFC FONT CONNECTING THE TWO CENTERS.
THIS FRONT WILL THEN LIFT N AS A WMFNT AHEAD OF THE SFC LOW IN THE
DAKOTAS...SHIFTING INTO WRN MN DURG THE DAY ON SUN. WITH THE AREA
MORE INTO A WARM SECTOR AND PLENTY OF MOISTURE/INSTABILITY...SUN
AFTER/EVENING LOOKS TO BE THE BEST SHOT OF SEEING ADDITIONAL
SHWRS/TSTMS. THE CONCERN...WITH RESPECT TO ONGOING FLOODING...IS
ADDITIONAL PRECIP RECEIVED. SOME MODELS WERE PUMPING OUT AS MUCH
AS 1.0-1.5 INCHES NEAR/OVER/AROUND THE TWIN CITIES METRO SUN AFTN-
EVE WITH OTHERS HAVING MUCH MORE CONSERVATIVE AMOUNTS. THE
THINKING FOR SUN AFTN-EVE IS THAT COVERAGE WILL BE SCATTERED HIT-
AND-MISS STORMS BUT ANY STORM WILL EASILY BE CAPABLE OF PRODUCING
HIGH AMOUNTS OF RAIN GIVEN SLOW STORM MOTIONS WITHIN THE HIGHLY
MOIST ATMOS. THE CDFNT OF THAT SYSTEM WILL PUSH THRU SUN NIGHT
INTO MON MRNG...WITH A WEAK POST-FRONTAL TROF LINGERING BEHIND THE
SYSTEM THAT MAY BE CAPABLE OF ISOLD/SCTD COVERAGE CONVECTION MON
AND MON NIGHT. THIS WILL THEN BE FOLLOWED BY ANOTHER CDFNT
DROPPING S FROM CANADA...AND THEN ANOTHER FRONTAL SYSTEM
APPROACHING FROM THE W THU INTO FRI...AND EACH OF THESE SYSTEMS
WILL AGAIN BE CAPABLE OF PRODUCING ISOLD/SCTD SHOWERS/TSTMS FOR
PORTIONS OF THE WFO MPX CWFA. DIFFICULT TO PUT EXACT PLACEMENT AND
TIMING ON THESE SYSTEMS FOR NEXT WEEK BECAUSE OF THE DIFFERENT
CONVECTIVE SCHEMES BUT THE LACK OF AIRMASS CHANGE AND THE
CONTINUED SURGE OF MOISTURE TO THE N FROM THE GOMEX WILL MEAN A
CONTINUED HIGH PWAT ENVIRONMENT FOR ANY STORMS TO TAP.
TEMPERATURES WILL CONTINUE TO RUN WARM THRU THE WEEKEND...THEN GO
ON A COOLING TREND EARLY IN THE UPCOMING WORKWEEK WITH THE COLD
FRONTS MOVING THRU.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1242 PM CDT FRI JUN 20 2014

CEILINGS CONTINUE TO LIFT/DISSIPATE ALONG AND EAST OF THE MN/WI
BORDER EARLY THIS AFTERNOON. THE CU RULE IS FORECAST TO BECOME
RATHER POSITIVE AS THE AFTERNOON PROGRESSES...SO ONLY TEMPORARY
MVFR CIGS AT KRNH AND KEAU EARLY. A THREAT FOR STRONG TO SEVERE
STORMS REMAINS ACROSS CENTRAL MN AND ADJOINING AREAS OF WEST
CENTRAL WI LATE TODAY/EARLY TONIGHT. SHORT TERM SOLUTIONS ARE IN
AGREEMENT ON KEEPING THIS ACTIVITY TO THE NORTH OF KAXN...KSTC AND
KRNH. SURFACE WINDS WILL BE ON THE INCREASE FROM THE SSE THIS
AFTERNOON AS THE PRESSURE GRADIENT TIGHTENS. A CONCERN OVERNIGHT
IS DENSE FOG. BUFKIT NAM PROFILE DATA SHOWS THE BEST THREAT AREA
TO BE ACROSS FAR EASTERN MN AND WEST CENTRAL WI WHERE WINDS ARE
LIGHTEST...SATURATION THE GREATEST ALONG WITH A FAVORABLE LOW
LEVEL HYDROLAPSE. INDICATED 1/2SM FG FOR KEAU BEFORE DAYBREAK WITH
2SM BR FOR KRNH AND 3SM BR FOR KSTC. ONE THING THAT COULD DERAIL
THE DENSE FOG OVERNIGHT IS THE CI/CS BLOW OFF FROM STORMS
DEVELOPING/MOVING ACROSS NE/IA.

KMSP..A VFR AFTN WITH WINDS INCREASING FROM THE SSE. STORMS
EXPECTED TO STAY WELL NORTH OF THE AIRFIELD THIS EVENING. KEPT THE
FOG THREAT TO A MINIMUM FOR SATURDAY MORNING WITH MID/HIGH LEVEL
CLOUDINESS POSSIBLE ACROSS THE AREA WHICH WILL AID IN DIMINISHING
LOW LEVEL SATURATION.

/OUTLOOK FOR KMSP/

SUN...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS SE 10 KTS.
MON...VFR. MVFR SHRA/TSRA POSSIBLE. WINDS NW 10 KTS.
TUE...VFR. WINDS NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...JPC
AVIATION...RAH
Hazardous weather outlook, Jun 20, 8:45 AM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 AM CDT FRI JUN 20 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
945 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THROUGH
THE EARLY EVENING. SOME OF THE STORMS COULD BECOME SEVERE IN
PORTIONS OF CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLOOD THREAT WILL TRANSITION TO THE MAIN STEM RIVERS OVER THE
WEEKEND. MUCH OF THE CROW RIVER..MINNESOTA RIVER...AND THE
MISSISSIPPI RIVER FROM SAINT PAUL DOWN TOWARD RED WING WILL REACH
FLOOD STAGE BY THE WEEKEND. FURTHERMORE...MULTIPLE LOCATIONS ALONG
THE CROW AND LOWER MISSISSIPPI RIVERS WILL REACH MAJOR FLOOD
STAGE. POINTS ALONG THE ST CROIX RIVER WILL REACH FLOOD STAGE BY
EARLY NEXT WEEK.

THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AND AGAIN NEXT WEEK.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

RAH

In the hours before

Special weather statement, Jun 20, 4:19 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 20 2014

MNZ042-202315-
TODD-
519 PM CDT FRI JUN 20 2014

...STRONG TO SEVERE THUNDERSTORM TO AFFECT NORTHERN TODD COUNTY
BY 6 PM...

AT 514 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING A TORNADO...8 MILES NORTHWEST
OF HENNING. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEWITT.
  BERTHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4637 9490 4620 9496 4623 9516 4629 9517
      4636 9517 4637 9515 4638 9493 4638 9490
TIME...MOT...LOC 2217Z 281DEG 23KT 4638 9556

DWE

The radar

The Minneapolis radar (KMPX), 204 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Todd

When
June 20, 5:08 PM CST
Where
Todd County, 0.84 mi NW of Hewitt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.340, -95.090

Hail, Todd

When
June 20, 5:10 PM CST
Where
Todd County, 1.59 mi WSW of Hewitt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.320, -95.110

Hail, Todd

When
June 20, 5:14 PM CST
Where
Todd County, 1.46 mi SSW of Hewitt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
46.310, -95.090

Funnel Cloud, Todd

When
June 20, 5:52 PM CST
Where
Todd County, 4 mi SSW of Philbrook
Reported by
Emergency Manager
Coordinates
46.227, -94.752

Hail, Morrison

When
June 20, 6:33 PM CST
Where
Morrison County, 2.12 mi SSE of Lincoln
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.190, -94.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513095, 513096, 513097, 513098, 513099.